Kansas, 2007

Hail in Kansas, March 29, 2007

March 29, 2007 · NWS ICT · 2 events in 2 counties and zones

A squall line raced northeast across portions of central and south-central Kansas during the early morning hours of March 29th, producing dime to quarter sized hail and gusty winds across Kingman and Rice Counties.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ICT wrote it up.

A squall line raced northeast across portions of central and south-central Kansas during the early morning hours of March 29th, producing dime to quarter sized hail and gusty winds across Kingman and Rice Counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at Mar 28, 8:13 PM CST, 6 hours 15 minutes earlier.

Area forecast discussion, Mar 28, 8:13 PM CST, 6 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
913 PM CDT WED MAR 28 2007

.UPDATE...

UPPER LEVEL DIFFLUENCE IN THE TX PANHANDLE CONTINUES TO ROTATE NORTH
INTO SWRN KS AT THIS TIME...WITH LOTS OF SVR WX ACROSS SOUTHWEST
KS. EXPECT THIS AREA OF TSRA TO SLOWLY EXPAND AND MOVE A LITTLE
FURTHER EAST AS THE NIGHT GOES ON...AS THIS AREA OF TSRA BECOMES
MORE OF AN MCS. THIS COMPLEX OF CONVECTION WILL PROBABLY REACH CEN
KS AFTER MIDNIGHT AND POSSIBLY AS LATE AS 09Z FOR SOUTH CEN KS AS
THE INSTABILITY AXIS MAKES SLOW PROGRESS TO THE EAST. SO WILL MAKE
SOME ADJUSTMENTS TO THE POPS TO DELAY CHANCES EAST OF INTERSTATE
135 UNTIL CLOSER TO 12Z. ONCE THE CONVECTION MAKES IT INTO CEN
KS/SOUTH CEN KS...SHEAR PROFILES AND INSTABILITY SUGGESTS THAT A
SEVERE WEATHER THREAT WILL STILL EXIST WITH LARGE HAIL AND
DAMAGING WINDS STILL POSSIBLE.

WILL ALSO CONTINUE THE FLASH FLOOD WATCH WITH THE MAIN THINKING THAT
ONCE STORMS MOVE INTO THE AREA /DURING THE EARLY MORNING
HOURS/...TRAINING OF THE CONVECTION COULD PRODUCE SOME FLOODING OF
LOW LYING AREAS AS EASTWARD PROGRESSION WILL BE MINIMAL.

KETCHAM

&&

.PREV DISCUSSION... /ISSUED 321 PM CDT WED MAR 28 2007/

DISCUSSION...
AN ACTIVE WEATHER PATTERN IS STILL ON TRACK FOR TONIGHT INTO
SATURDAY...WITH SEVERE WEATHER AND HEAVY RAINFALL POSSIBLE.

TONIGHT-THURSDAY:
DRYLINE APPEARS TO BE SETTING UP FROM EXTREME WESTERN KS DOWN INTO
THE WESTERN PANHANDLES THIS AFTERNOON. WE HAVE MORE CLOUDS ACROSS
OUR FORECAST AREA THAN ANTICIPATED AT THIS TIME YESTERDAY. THIS HAS
IMPACTED OUR HIGHS AND RESULTED IN CONSIDERABLE CONVECTIVE
INHIBITION. UPPER LEVEL DIFFLUENCE AND SURFACE HEATING WILL INCREASE
OVER THE HIGH PLAINS EAST OF THE DRYLINE LATE THIS PM...WITH
MODERATE-STRONG INSTABILITY DEVELOPING. STILL APPEARS AS THOUGH
SUPERCELL STORMS MAY FIRE EAST OF DRYLINE FROM WESTERN KS DOWN INTO
THE PANHANDLES...WITH ACTIVITY TRANSITIONING TO MORE LINEAR
STRUCTURES THIS EVENING. STILL A CHANCE THAT A SUPERCELL OR TWO MAY
REACH OUR FAR WESTERN-MOST COUNTIES THIS EVENING.
OTHERWISE...GFS/NAM MODELS SUGGEST DEEP LAYER SHEAR AND MUCAPES ARE
CONDUCIVE FOR HAIL/WIND THREAT INTO CENTRAL/SOUTH CENTRAL KS
OVERNIGHT. BOTH MODELS SHOW 850 FRONT GRADUALLY PUSHING EAST INTO
CENTRAL KS ON THURSDAY. MOISTURE TRANSPORT LOOKS STRONG IN OUR AREA
ON THE EAST SIDE OF THE UPPER LOW AND 850 FRONT. PRECIPITABLE WATER
VALUES WILL BE 200-300% OF NORMAL...AND MID-UPPER FLOW BECOMING
PARALLEL TO THE SURFACE-850 FRONT SUGGEST TRAINING ECHOES POSSIBLE.
WARM CLOUD DEPTHS WILL BE FAVORABLE AT NEAR 3 KM...AND GIVEN RECENT
SIGNIFICANT RAINFALL DURING PAST WEEK...WILL BE ISSUING A FLASH
FLOOD WATCH FOR CENTRAL/SOUTH CENTRAL KS ALONG/W OF I-135. SEVERE
POTENTIAL IS MORE UNCERTAIN...BUT NEVERTHELESS STILL PRESENT...ON
THURSDAY DESPITE THE FRONT MOVING INTO CENTRAL SECTIONS. THIS IS DUE
TO UNCERTAINTY REGARDING DEGREE OF POST-CONVECTION CLOUD DEBRIS AND
THE IMPACT ON HEATING/INSTABILITY.

THURSDAY NIGHT-SATURDAY:
FRONTAL FOCUS FOR CONVECTION MAY SHIFT SLIGHTLY FURTHER EAST INTO
SOUTH CENTRAL/SOUTHEASTERN KS AS THE UPPER LOW AXIS NUDGES EASTWARD.
KEPT HIGHEST PROBABILITIES OF RAIN IS THOSE AREAS. WILL NEED TO
CONTINUE MONITORING FOR ADDITIONAL ROUNDS OF HEAVY
RAINFALL/FLOODING. MODELS SUGGEST A FAIRLY SIGNIFICANT PIECE OF
ENERGY LIFTING OUT OF THE BASE OF THE UPPER LOW ACROSS SOUTHEASTERN
KS LATE FRIDAY INTO FRIDAY NIGHT. SEVERAL FORECAST PARAMETERS
INCLUDING BUT NOT LIMITED TO RIGHT REAR QUADRANT OF UPPER
JET...POINT TO HEAVY RAINFALL AS THIS WAVE MOVES ACROSS. STILL A
SLIGHT CHANCE OF T-STORMS ON SATURDAY AS THE UPPER TROF AXIS MOVES
ACROSS EASTERN KS.

SUNDAY-WEDNESDAY:
MEDIUM RANGE GUIDANCE INDICATES UPPER LOW WILL KICK WELL EAST OF OUR
AREA BY SUNDAY ALLOWING DRIER CONDITIONS. UPPER FLOW BECOMES
TEMPORARILY ZONAL SUNDAY AHEAD OF NEXT UPPER TROF APPROACHING
PACIFIC NORTHWEST. THIS SHOULD SUPPORT ABOVE NORMAL HIGHS SUNDAY.
NEXT UPPER TROF PROGGED TO SWEEP ACROSS THE NORTHERN/CENTRAL ROCKIES
ACROSS THE NORTHERN/CENTRAL PLAINS MONDAY INTO WEDNESDAY WITH SLIGHT
TIMING DIFFERENCES NOTED BETWEEN GFS/ECMWF/UKMET WITH 00Z UKMET THE
SLOWEST. NCEP FAVORING THE MIDDLE OF ROAD TIMING OF ECMWF SO SLANTED
GRIDS IN THAT DIRECTION...WITH A FAIRLY DEEP UPPER TROF PROJECTED.
COLD FRONT TO MOVE THROUGH OUR AREA LATE MONDAY INTO TUESDAY. GIVEN
EXPECTED DEPTH OF UPPER TROF...GULF MOISTURE RETURN SHOULD BE
SUFFICIENT TO INSERT SLIGHT CHANCE T-STORMS MON NIGHT-TUESDAY.

CARUSO

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    62  69  52  65 /  60  80  70  40
HUTCHINSON      60  67  49  65 /  80  80  50  30
NEWTON          61  69  52  65 /  60  80  70  30
ELDORADO        62  70  54  67 /  40  60  70  50
WINFIELD-KWLD   62  71  55  69 /  50  70  70  50
RUSSELL         58  66  44  64 /  90  80  30  20
GREAT BEND      58  66  45  64 /  90  80  30  20
SALINA          60  67  49  64 /  70  80  50  30
MCPHERSON       60  67  50  65 /  70  80  60  30
COFFEYVILLE     62  76  58  70 /  10  40  70  60
CHANUTE         61  74  58  70 /  10  40  70  60
IOLA            60  74  58  70 /  10  40  70  60
PARSONS-KPPF    62  76  58  70 /  10  40  70  60

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH FROM 1 AM CDT THURSDAY THROUGH THURSDAY
EVENING FOR KSZ032-033-047>051-067-068-082-083-091-092.

&&
Hazardous weather outlook, Mar 28, 8:55 PM CST, 5 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK..UPDATED
NATIONAL WEATHER SERVICE WICHITA KS
955 PM CDT WED MAR 28 2007

KSZ032-033-047>053-067>072-082-083-091>096-098>100-300015-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
955 PM CDT WED MAR 28 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...OVERNIGHT

THUNDERSTORMS ARE EXPECTED TO BECOME MORE NUMEROUS ACROSS CENTRAL
AND SOUTH CENTRAL KANSAS OVERNIGHT. SEVERE THUNDERSTORMS ARE STILL
POSSIBLE ACROSS CENTRAL KANSAS WITH LARGE HAIL AND DAMAGING WINDS
THE MAIN THREAT...BUT A TORNADO CANNOT BE RULED OUT.  THE MAIN
THREAT IS EXPECTED TO TRANSITION TO LOCALLY HEAVY RAINFALL LATE
TONIGHT OR EARLY ON THURSDAY AS SOME STORMS MOVE REPEATEDLY OVER THE
SAME AREAS. PLEASE REFER TO THE FLASH FLOOD WATCH FOR MORE DETAILS
ON THIS FLOODING POSSIBILITY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THUNDERSTORMS WITH LOCALLY HEAVY RAINFALL ARE EXPECTED TO CONTINUE
ACROSS CENTRAL AND SOUTH CENTRAL KANSAS ON THURSDAY. IN
ADDITION...THERE IS A CHANCE OF SEVERE THUNDERSTORMS ACROSS MOST
OF THE AREA. HOWEVER...THE THREAT FOR SEVERE WEATHER WILL DEPEND ON
HOW MUCH SUN AND HEATING OCCURS.

THE UPPER LEVEL STORM SYSTEM WILL MOVE VERY SLOWLY ACROSS THE AREA
THURSDAY THROUGH FRIDAY NIGHT. RICH GULF MOISTURE WILL CONTINUE TO
FEED NORTHWARD INTO THE REGION. THIS WILL BRING THE CHANCE OF
ADDITIONAL ROUNDS OF THUNDERSTORMS WITH LOCALLY HEAVY RAINFALL.
PLEASE CHECK BACK FOR LATER OUTLOOKS FOR UPDATES ON THIS STORM
SYSTEM.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED ACROSS PORTIONS OF CENTRAL AND
SOUTH CENTRAL KANSAS THIS EVENING. THE MOST LIKELY AREA FOR
ACTIVATION WILL BE ALONG AND WEST OF A LINE...FROM LINCOLN TO
HUTCHINSON...TO ANTHONY. HEAVY RAINFALL REPORTS WILL ALSO BE
GREATLY APPRECIATED THROUGH FRIDAY NIGHT.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP

CJ/EPS/JMC

In the hours before

Special weather statement, Mar 29, 2:19 AM CST, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
319 AM CDT THU MAR 29 2007

KSZ082-091-290845-
HARPER-KINGMAN-
319 AM CDT THU MAR 29 2007

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR HARPER AND KINGMAN COUNTIES...

AT 309 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM PRESTON TO 5 MILES
NORTH OF BURLINGTON TO 15 MILES SOUTH OF CAPRON...AND MOVING EAST AT
35 MPH.

WINDS TO 50 MPH ARE EXPECTED WITH THESE STORMS.

THESE STORMS ARE NOT EXPECTED TO BECOME SEVERE.

COX
Local storm report, Mar 29, 2:28 AM CST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
328 AM CDT THU MAR 29 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0328 AM     HAIL             CUNNINGHAM              37.64N 98.43W
03/29/2007  E0.75 INCH       KINGMAN            KS   TRAINED SPOTTER

&&

REC

The radar

The Wichita radar (KICT), 87 km away, was scanning. The volume nearest the first event began at 08:28 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Kingman

When
March 29, 2:28 AM CST
Where
Kingman County, 0.69 mi S of Cunningham
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
37.640, -98.430

Hail, Rice

When
March 29, 2:52 AM CST
Where
Rice County, Lyons
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.350, -98.200

Occurred with estimated 50 to 55 mph winds.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2007Every state in 2007This day in weather historyWarnings in Kansas, March 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 21607, 21608.